Reflex Bradycardia with Atropine

kindofafireguy

Forum Crew Member
97
1
6
I couldn't find this exact question anywhere, but if it's already answered somewhere please forgive me.

Had this question on my paramedic homework:
. Your patient is in sinus bradycardia at a rate of 36 beats per minute when you arrive. She relates that she has been feeling weak and dizzy but otherwise seems fine. You determine to start an IV and administer 0.5 mg of atropine. Immediately after administration, your patient’s heart rate drops to 16 beats per minute and she loses consciousness.
a. what mistake did you must likely make?
b. what should you do to correct the situation?

I'm assuming it's a reflex bradycardia of some sort but I'm confused on the action. If it's obvious, I'm going to beat myself.
 

blindsideflank

Forum Lieutenant
184
3
18
Dunno if we are supposed to help with homework but I would also look I to 2nd degree blocks and what happens when you speed up the rate
 

DesertMedic66

Forum Troll
11,263
3,442
113
Also look up what happens if you give too much or too little.
 

joshrunkle35

EMT-P/RN
583
169
43
I'm a pretty new medic, so take this with a grain of salt:

I may be misreading the question, but I know one problem would be giving the wrong dose of Atropine. If you give too little, it could cause reflex bradycardia. One mistake that could be made would be that while you "determined" to give .5 mg of atropine, you did not. You should immediately determine how much you actually did give and correct the dosage. Switching away from drugs and going to TCP might be another way to try to fix the situation until you get to definitive care or they self-correct. Some studies have shown no discernible advantage with pacing over drugs, one way or the other.

Other things, I would want a BP, to rule out high BP/head injury/ICP, and give O2. Should do a 12 lead instead of just a 3 lead as well if you can.

Obviously, in the real world, it takes time to get a monitor hooked up, get an IV started, etc. I would be politely and calmly firing question after question about history, dizziness, recent injury, etc.
 
Last edited by a moderator:

Handsome Robb

Youngin'
Premium Member
9,736
1,173
113
I'd bet the mistake you made is you gave 0.5 mL instead of 0.5mg.

Since they're now severely symptomatic they're going to get transcutaneous pacing unless it's a transient change that corrects itself quickly.

I've looked for the answer to what causes the reflex bradycardia before and never been able to find a good explanation. usually just listed as a side effect if too low (<0.5mg) is given to an adult.
 

joshrunkle35

EMT-P/RN
583
169
43
Also:

"The decision point for ACLS intervention in the bradycardia algorithm is determination of adequate perfusion. For the patient with adequate perfusion, you should observe and monitor. If the patient has poor perfusion, preparation for transcutaneous pacing should be initiated, and an assessment of contributing causes (H’s and T’s) should be carried out."

https://acls-algorithms.com/bradycardia

Feeling weak and dizzy could be signs of inadequate perfusion, assuming no other history. I guess according to ACLS, you should use TCP first.
 

Bearamedic

Forum Crew Member
42
0
6
You missed the iv? You didnt flush the iv site and failed at giving the entire dose?
(Which would be .5ml of a 1mg/1ml vial at my workplace)


I would be slightly torn if this would have happened to me, a small part of me would want to flush the iv (finishing the atropine dose if its a flush issue), and the other part would want tcp and then start a new iv and dc the old one

Id probably prefer tcp.


As to the cause of paradoxical bradycardia, i was taught (but dont entirely trust) was that the little bit of atropine blocks the vagal acetylcholine (slow down) response by blocking acetylcholine receptors at the sa node which increases the amount of acetylcholine in the synapse for more stimulation of other muscarinic acetylcholine receptors at the same synapse in the sa node. Atropine doesnt lower the total sa node muscarinic receptor activations until more muscarinic receptors are antagonized.

I tried to simplify some of the verbs for comprehension.
 
Last edited by a moderator:
OP
OP
kindofafireguy

kindofafireguy

Forum Crew Member
97
1
6
This is research homework, and the instructions say that not all answers will be in our books. Therefore, we need to research, use the internet, doctors, preceptors, etc. to find the answers. Medicine is, after all, a field of research. If you don't know the answer, find it.

Also, I don't have the option of TCP as this is pharmacology homework.

I also feel like there is a lot missing from the question to make any judgments about the answer, but my clinical coordinator thinks its reflex bradycardia in compensation for MI, and that atropine is knocking out the compensatory mechanism.

Seems like a fair enough answer, based on what little provided.
 
Last edited by a moderator:

Handsome Robb

Youngin'
Premium Member
9,736
1,173
113
You missed the iv? You didnt flush the iv site and failed at giving the entire dose?
(Which would be .5ml of a 1mg/1ml vial at my workplace)


I would be slightly torn if this would have happened to me, a small part of me would want to flush the iv (finishing the atropine dose if its a flush issue), and the other part would want tcp and then start a new iv and dc the old one

Id probably prefer tcp.


As to the cause of paradoxical bradycardia, i was taught (but dont entirely trust) was that the little bit of atropine blocks the vagal acetylcholine (slow down) response by blocking acetylcholine receptors at the sa node which increases the amount of acetylcholine in the synapse for more stimulation of other muscarinic acetylcholine receptors at the same synapse in the sa node. Atropine doesnt lower the total sa node muscarinic receptor activations until more muscarinic receptors are antagonized.

I tried to simplify some of the verbs for comprehension.


It would've been easier to read without the simplification haha but that actually makes some sense if I'm understanding what you're getting at correctly.
 

Christopher

Forum Deputy Chief
1,344
74
48
Also:

"The decision point for ACLS intervention in the bradycardia algorithm is determination of adequate perfusion. For the patient with adequate perfusion, you should observe and monitor. If the patient has poor perfusion, preparation for transcutaneous pacing should be initiated, and an assessment of contributing causes (H’s and T’s) should be carried out."

https://acls-algorithms.com/bradycardia

Feeling weak and dizzy could be signs of inadequate perfusion, assuming no other history. I guess according to ACLS, you should use TCP first.

If the patient is in sinus bradycardia the jump to TCP is a bit extreme.
 

NomadicMedic

I know a guy who knows a guy.
12,087
6,835
113
Yet, apparently, ACLS says that perfusion is the key factor in decision making.

While perfusion is the breakpoint, the ACLS algorithm still recommends atropine as the first intervention.

bradycardia.jpg
 

rmena

Forum Crew Member
57
0
6
yep atropine first unless its an av brady then go straight to pacing. you can try atropine on a block but it wont work
 
Last edited by a moderator:
Top